MONDAY, Aug. 21, 2006 (HealthDay News) -- About a third of patients who took the anti-acne drug Accutane developed elevated cholesterol levels, and over 40 percent showed raised levels of blood fats called triglycerides, a new report warns.
These side effects were known to doctors, but prior reports had suggested a much smaller number of users might be affected.
"This is a side effect that we have known about all along. We've been monitoring patients since the day the drug came on the market," said Dr. Stephen Stone, president of the American Academy of Dermatology and professor of clinical medicine at Southern Illinois University School of Medicine in Springfield. "The only thing that is different is the number of patients who have elevated cholesterol or triglyceride levels is greater than the number stated in the original package insert."
Stone was not involved in the study, which was published in the August Archives of Dermatology.
Researchers also found that about one in 10 Accutane users develop higher than normal levels of specific liver enzymes.
The risks should not be overstated, however, said lead author Dr. Lee T. Zane, assistant professor of clinical dermatology at the University of California, San Francisco.
"Having abnormal tests results does not necessarily signal a bad medical outcome. It's just lab tests, not heart attacks," Zane said. "Isotretinoin is undeniably the most effective medication we have for treating severe acne. It can truly be life-changing. We can't lose sight of the fact that isotretinoin is the most important revolution in medical dermatology in the last 30 years."
Accutane (generic name isotretinoin) is the most effective acne medication on the market, resolving some 89 percent of cases. But the drug has potential side effects, the most severe of which is birth defects in the babies of moms who are take the medication while they are pregnant. This risk prompted the U.S. Food and Drug Administration to launch a mandatory registry to track all isotretinoin prescriptions.
The drug package insert currently notes that about one-quarter of patients may experience elevated triglycerides and 15 percent elevated liver enzymes. Other studies have found elevated triglycerides in 5 percent to 18 percent of people taking isotretinoin and elevated total cholesterol in 6 percent to 32 percent of patients.
Previous studies had involved much smaller sample sizes than the new trial, however.
For this study, the UCSF team looked at the frequency of abnormal lab tests among nearly 14,000 patients, aged 13 to 50, who took Accutane for acne between 1995 and 2002.
Among individuals whose pre-treatment lab results were normal, 44 percent developed high triglycerides, 31 percent high cholesterol and 11 percent high liver enzymes while taking the drug. These changes were "generally transient and reversible," the authors noted, meaning that blood test results usually returned to pre-treatment levels once patients stopped taking Accutane.
Ninety-two percent of participants with liver enzyme abnormalities returned to normal after stopping the drug, 80 percent of those with high triglyceride levels and 79 percent of those with high cholesterol levels.
However, the elevations could put people at risk for what doctors call the "metabolic syndrome," the researchers warned.
Metabolic syndrome refers to a collection of unhealthy factors, including hypertension, cholesterol abnormalities, a waist circumference greater than 40 inches in men and 35 inches in women, and hyperglycemia. Studies have shown that people with metabolic syndrome have a 1.5 times increased risk for coronary heart disease.
All of this points to an "added message to do the blood tests," Stone said.
When a patient does have abnormal lab tests, doctors often keep them on the drug but try to manage the cholesterol and triglyceride levels with diet and exercise and, possibly, also with cholesterol-lowering statin drugs.
What's still unclear is whether kids who take Accutane and experience elevations in their cholesterol and triglyceride levels are at greater risk for cardiovascular disease later on in life. "This could be a marker," Stone said.
For now, however, doctors and patients just need to follow known precautions, he said.
"I don't think this changes our appreciation of the overall safety of the drug," Stone said.
For more on Accutane, head to the U.S. Food and Drug Administration.